Concomitant drugs

Jump to: navigation, search

The designation concomitant drugs is used in two contexts:

1) As in medicine 2) As in drug abuse

Concomitant drugs in medicine

This designation is used when 2 or more medicinal drugs are given either at the same time, or almost at the same time, for instance one after the other, or on the same day, etc. This is often the case in medicine.

First example: Chemotherapy for cancer: The standard of care (sometimes also called the "gold standard") for the adjuvant treatment of stage III colon cancer is the FOLFOX (used in Europe, Japan, Canada, and Australia) respectively the FLOX (used in the USA) chemotherapy protocol. These 2 chemotherapy protocols are very similar in principle. Both consist of 3 medicinal drugs: a) Leucovorin (= folinic acid = calcium folinate), b) 5-Fluorouracil (= 5-FU), and c) Oxaliplatin. Such a constellation is called "concomitant drugs" in medicine, i.e. these 3 medicinal drugs are "concomitant" to each other. For more information about chemotherapy protocols, see: http://www.bccancer.bc.ca/HPI/ChemotherapyProtocols/default.htm

Second example: Contrast imaging in medicine, i.e. imaging procedures in medicine that are performed after giving the patient an iodinated contrast medium (e.g. different types of contrast X-rays, CTs, MRIs): It is well known that such iodinated contrast media can lead to acute allergies in some patients. However, they also can lead to kidney damage. If the patient is receiving a "concomitant" medicinal drug (prescribed to the patient by another physician), and the radiologist performing the imaging procedure does not know this, potentially harmful side-effects can occur and increase the risk of contrast medium-induced nephropathy (i.e. the risk of contrast medium-induced damage to the kidneys). In general, radiologists carefully ask their patients about other medicinal drugs they are concomitantly taking before the imaging procedure. Often, they monitor the kidney function and the hydration status of their patients during the imaging procedure, especially whenever a concomitant drug that is harmful to the kidney is being used by this patient.[1]

Concomitant drugs in drug abuse

If a drug abuser takes 2 or more drugs of misuse either at the same time, or almost at the same time, for instance one after the other, or on the same day, etc, this is also called "concomitant drugs".

Whether concomitant drug abuse leads to an increased number of deaths was scientifically analysed, for example, in Sheffield, UK. The authors wanted to find out whether concomitant drug abuse (i.e. an opiate plus another drug of misuse) leads to an increased number of acute accidental opiate-related deaths. The authors showed that at least in the Sheffield area, intravenous (IV) administration of an opiate is the most consistent factor associated with drug abuse deaths. The co-administration of a concomitant drug of misuse appeared to be a feature rather than a risk factor per se in such deaths.[2]

Notes

  1. Pannu N, Wiebe N, Tonelli M; Alberta Kidney Disease Network. Prophylaxis strategies for contrast-induced nephropathy. JAMA. 2006 Jun 21;295(23):2765-79. Review.
  2. Oliver P, Keen J. Concomitant drugs of misuse and drug using behaviours associated with fatal opiate-related poisonings in Sheffield, UK, 1997-2000. Addiction. 2003 Feb;98(2):191-7.



Linked-in.jpg